Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 17, NWS Wichita, KS

November 27, 20175 counties in Kansas

NWS Wichita, KS issued this red flag warning at Nov 27, 2017, 3:25 AM CST for 5 counties in Kansas. It took effect at Nov 27, 2017, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 27, 2017, 3:25 AM CST (09:25 UTC)
In effect from
Nov 27, 2017, 12:00 PM CST
Expired
Nov 27, 2017, 6:00 PM CST
In force
6 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2863 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WWUS83 KICT 270925
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
325 AM CST Mon Nov 27 2017

KSZ032-033-047-048-050-280000-
/O.UPG.KICT.FW.A.0001.171127T1800Z-171128T0000Z/
/O.NEW.KICT.FW.W.0003.171127T1800Z-171128T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
325 AM CST Mon Nov 27 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047...048 AND 050...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 6 PM CST this evening. 

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 25 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Ketcham
2 follow-up statements
733 
WWUS83 KICT 272115
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
315 PM CST Mon Nov 27 2017

KSZ032-033-047-048-050-280000-
/O.CON.KICT.FW.W.0003.000000T0000Z-171128T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
315 PM CST Mon Nov 27 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048 AND 050...

* Extreme Grassland Fire Danger...Is occurring.

* Winds...South 20 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
446 
WWUS83 KICT 272345
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
545 PM CST Mon Nov 27 2017

KSZ032-033-047-048-050-280045-
/O.EXP.KICT.FW.W.0003.000000T0000Z-171128T0000Z/
Russell-Lincoln-Barton-Ellsworth-Rice-
545 PM CST Mon Nov 27 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048 AND 050...

The grassland fire danger conditions are now dropping below 
extreme levels at this time. As such, the Red Flag Warning will be
allowed to expire at 6 PM this evening. 


$$

Metzger

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 27, 3:17 AM CST, 8 minutes earlier.

Area forecast discussion, Nov 27, 3:17 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
317 AM CST Mon Nov 27 2017

.SHORT TERM...(Today through Wednesday morning)
Issued at 312 AM CST Mon Nov 27 2017

Main concern today will be, well above normal temps and strong gusty
south-southwest winds, as lee troughing increases across the plains.
As this lee troughing increases, pressure gradient will tighten
enough for some wind gusts to 30-35 mph across most of the central
Kansas. Think winds will be borderline for a wind advisory, so will
hold off on this, as latest CONSMOS (strongest solution) is coming
in a little bit lower than previous runs, with expected wind speeds
today. The strong gusty winds, cured fuels and good mixing will lead
to elevated fire weather concerns in central KS, so will go with a
Red Flag warning for portions of central KS with this in mind. See
the fire weather section for more details.

Expect optimal downslope conditions today, with good mixing across
most of central and south central KS. This will lead to max temps
soaring well into the middle to upper 70s today. Given what happened
last week on max temps, went above most guidance values for highs,
with record highs expected to fall for most locations in south
central and central KS. (see records below).

A vigorous shortwave currently moving into the nrn CA coast will
rapidly move straight east across the Rockies for tonight into early
on Tue.  As this system moves east another system in the nrn plains
will help push a cold front south across the forecast area early on
Tue. This will lead to cooler temps on Tue for most locations and
gusty winds out of the north by the afternoon hours. Could see some
widely scattered light rain or sprinkles, due to increased
convergence, as this front pushes south, as moisture is limited for
more widespread rain.

Expect the frontal boundary to stall over central OK by Tue evening,
as the Rockies shortwave pushes into the southern plains. Models
have come into a good agreement with this vigorous system, tracking
it east across OK, with overrunning southerly moisture increasing
ahead, and to the north of the system, for most of southern KS for
most of Tue evening through early Wed. Even with the post frontal
cooler air settling over the area, models suggest temps will stay
above freezing, with areas seeing precip remaining all liquid (IE...
light rain). Expect the heaviest rainfall amounts across southern
KS, south of highway 50, with lighter amounts further north. Model
QPF amounts suggest some areas may pick up a quarter to a half an
inch of rain, given the dynamic nature to the system.

Ketcham

.LONG TERM...(Wednesay through Sunday)
Issued at 312 AM CST Mon Nov 27 2017

Wraparound moisture and light rain will continue for most of the
eastern half of KS, for the morning hours on Wed, as the OK
shortwave moves rapidly to the east of the forecast area by Wed
afternoon.

Expect near seasonal normals and dry weather for the rest of the
week into the weekend, as a surface ridge moves across the region.
Expect to see a slow warming trend into the weekend, as zonal flow
will lead to downslope flow and southerly winds returning to the
area.

Ketcham

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 1104 PM CST Sun Nov 26 2017

VFR conditions will continue through the overnight hours tonight
and continue into Monday. Winds will pick up and are likely to be
sustained near 20Kts for all terminals with CNU being the last
terminal to see this level of wind. Winds will calm down some
after sunset Monday but VFR conditions are expected to remain.

ELM

&&

.FIRE WEATHER...
Issued at 312 AM CST Mon Nov 27 2017

Strong gusty south winds, a dry airmass and cured grasslands will
lead to extreme grassland fire danger values for most of central KS
this afternoon. The south winds could gust to 30-35 mph this
afternoon. With extreme grassland fire danger values expected, a Red
flag warning has been issued for most of Central KS for areas west
of Interstate 135. A very high grassland fire danger is expected for
the rest of the region, so outdoor burning is strongly discouraged
today.

Ketcham

&&

.CLIMATE...
Issued at 312 AM CST Mon Nov 27 2017

Record highs are forecast for Russell and Salina and possibly
Wichita close to tying or setting a record today.

Record highs for Nov. 27:

Wichita...72 in 1933
Russell...71 in 1949
Salina...73 in 1933

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    73  52  60  40 /   0   0  30  50
Hutchinson      74  49  58  37 /   0  10  20  40
Newton          73  51  57  38 /   0  10  30  40
ElDorado        73  52  60  40 /   0   0  40  50
Winfield-KWLD   73  53  62  43 /   0   0  40  60
Russell         79  44  56  32 /   0   0  10  20
Great Bend      78  45  56  32 /   0   0  10  20
Salina          78  49  58  36 /   0  10  20  30
McPherson       74  49  57  37 /   0  10  20  30
Coffeyville     72  52  66  47 /   0   0  10  50
Chanute         71  51  63  44 /   0   0  20  40
Iola            71  51  62  44 /   0   0  20  40
Parsons-KPPF    71  52  64  46 /   0   0  20  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 6 PM CST this evening for
KSZ032-033-047-048-050.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...ELM
FIRE WEATHER...Ketcham
CLIMATE...Ketcham
Hazardous weather outlook, Nov 26, 3:21 PM CST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
321 PM CST Sun Nov 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
321 PM CST Sun Nov 26 2017

This hazardous weather outlook is for portions of central Kansas,
south central Kansas and southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very high to extreme grassland fire danger is expected on Monday
afternoon across the entire area. Please check the latest Fire
Weather Watch for more information. Very high fire danger could
affect central Kansas again on Tuesday. Outdoor burning should be
avoided on Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.